North Carolina, 2008

Flash Flood and Hail in North Carolina, July 5, 2008

July 5, 2008 · NWS MHX · 3 events in 1 county or zone

A moist and unstable atmosphere in combination with an inland trough and sea-breeze front provided the ingredients for isolated strong to severe thunderstorms, which produced strong damaging winds, large hail, and flooding rains across the parts of the coastal plains of eastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A moist and unstable atmosphere in combination with an inland trough and sea-breeze front provided the ingredients for isolated strong to severe thunderstorms, which produced strong damaging winds, large hail, and flooding rains across the parts of the coastal plains of eastern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 5, 3:35 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 5, 3:35 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
435 PM EDT SAT JUL 5 2008

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN WELL TO THE NORTH AND WEST THIS
THROUGH SUNDAY...THEN DISSIPATE EARLY NEXT WEEK. AN UPPER LEVLE
TROUGH OF LOW PRESSURE WILL REMAIN OVER THE SOUTHEAST U.S. THROUGH
EARLY NEXT WEEK WITH SEVERAL DISTURBANCES MOVING THROUGH THE FLOW.
THIS TROUGH WILL LIFT OUT TUESDAY WITH THE FLOW BECOMING MORE
ZONAL. HIGH PRESSURE OFF THE SOUTHEAST COAST WILL PROVIDE MOISTURE
FOR SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SEA BREEZE AND OUTFLOW FROM EARLIER CONVECTION HAVE STABILIZED MOST
OF CWA LATE THIS AFTN. EXPECT THIS TO BE SHORT-LIVED HOWEVER WITH
WDSPRD UPSTREAM ACTIVITY SPREADING NE DURING EARLY EVENING. WENT
WITH LIKELY POPS FOR INLAND SECTIONS...MAINLY W OF HWY 17...DURING
EVENING WITH CHC POPS FOR COAST. SCT ACTIVITY EXPECTED TO CONTINUE
OVERNIGHT GIVEN MOIST AND UNSTABLE CONDITIONS AND WENT WITH 50 POP
ALL ZONES. A FEW WET MICROBURSTS PSBL DURING LATE AFTN AND EARLY
EVENING PER MORNING AFD.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
MODELS IN GOOD AGREEMENT IN UPR TROF DIGGING INTO SE SUN...THEN
GRADUALLY LIFTING OUT BY LATE TUE. THIS WILL COMBINE WITH MOIST AND
UNSTABLE ATMOS TO PRODUCE SCATTERED TO BROKEN CONVECTIVE COVERAGE
JUST ABOUT ANY TIME...AND WENT WITH 50 TO 60 POPS MOST OF PERIOD.
ISOLATED WET DOWNBURSTS WILL BE A THREAT PER SPC OUTLOOKS. LEANED TO
MOSTLY CLOUDY FOR SKY CONDITION WITH ABUNDANT CONVECTIVE DEBRIS
EXPECTED. MOS BLEND FOR TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
RIDGE WILL WEAKEN BEGINNING THE PERIOD...AND MODELS SHOW SFC TROUGH
STRENGTHENING WED/THUR...WHICH WILL HELP TO TRIGGER BETTER
SHOWER/TSTORM CHANCES. OVERALL CAN EXPECT TYPICAL SUMMERTIME
WX...GENERALLY DIURNAL CONVECTION THROUGH THE PERIOD. HIGHS
GENERALLY IN THE LOW 90S/UPPER 80S...AND OVERNIGHT LOWS IN THE LOW
70S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AN UNSETTLED PERIOD WILL CONTINUE OVER THE TERMINALS THE NEXT
SEVERAL DAYS AS AN INCREASINGLY MOIST AND UNSTABLE AIRMASS COMBINE
WITH UPPER LEVEL SUPPORT RESULTING IN SCT SHRA/TS ACROSS THE AREA.
MUCH OF THE TIME VFR CONDITIONS WILL PREVAIL EXCEPT WHEN SHRA/TS ARE
PRESENT. WIND SPEEDS WILL GENERALLY BE SW AROUND 10 TO 15 KT DURING
THE DAY WITH LIGHTER SPEEDS AT NIGHT AND A SLIGHT DIURNAL BACKING OF
THE WINDS DURING THE AFTERNOON HOURS.

A SOMEWHAT DRIER AIRMASS AND LESS FAVORABLE FORCING WILL LEAD TO
LESS COVERAGE AND MAINLY DIURNAL CONVECTION ON TUESDAY AND WEDNESDAY.

&&

.MARINE...
CURRENTLY SEEING SW WINDS 10 TO 20 KT OVER AREA WATERS (HIGHEST
CENTRAL) WITH SEAS MAINLY 3 FT AREAWIDE. MODERATE SW FLOW TO
CONTINUE OVER THE AREA THROUGH THE FORECAST PERIOD WITH BERMUDA
RIDGE OFFSHORE AND WEAK TROUGHING OVER INLAND AREAS. MAINLY LOOKING
AT 15 TO 20 KT DURING THE AFTERNOON AND EVENING HOURS WITH A
DECREASE IN WIND SPEEDS TO THE 10 TO 15 KT RANGE OVERNIGHT INTO THE
EARLY MORNING HOURS WITH LOSS OF DIFFERENTIAL HEATING. WAVEWATCH IS
STILL INDICATING A PERIOD OF HIGHER SEAS (4 TO 6 FT) OCCURRING LATE
SUN INTO EARLY MON FOR CENTRAL AND SOUTHERN WATERS. IT IS
INTERESTING TO NOTE HOWEVER THAT WAVEWATCH HAS BEEN A FOOT OVERDONE
THE WHOLE DAY TODAY AS IT FORECAST 4 FT SEAS FOR THE CENTRAL AND
SOUTHERN WATERS BUT ONLY 3 FT SEAS HAVE BEEN OCCURRING. DECIDED TO
CAP SEAS AT 5 FT LATE SUN INTO EARLY MON AND LET LATER SHIFTS
EVALUATE TRENDS/MODEL PERFORMANCE OVERNIGHT TO DETERMINE IF A SHORT
PERIOD OF ADVISORY CONDITIONS IS WARRANTED DURING THE LATE SUN INTO
EARLY MON TIME FRAME.

WW3 GUIDANCE CONTINUES TO INDICATE E/SE SWELL OVERSPREADING THE AREA
BY TUE/JUL 08 AND CONTINUING THROUGH NEXT WEEKEND AS TS BERTHA
CONTINUES TRACKING W/NW TOWARDS THE WESTERN ATLANTIC. SIGNIFICANT
UNCERTAINTY/MODEL SPREAD EXISTS AT THIS TIME WITH REGARDS TO THE
TRACK BERTHA WILL TAKE DURING THE BEGINNING OF NEXT WEEK. DESPITE
TRACK UNCERTAINTY THERE IS REASONABLE CONFIDENCE THAT THE FORECAST
LONG PERIOD SWELL (2-3 FT/14-15 SEC) WILL BEGIN TO REACH THE NC
COASTAL WATERS BY MID WEEK WHICH WOULD RESULT IN A PROLONGED
PERIOD OF HIGHER RIP CURRENT THREAT ALONG AREA BEACHES.

RIP CURRENTS...LOW THREAT ALL BEACHES FOR SUN.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...CLQ
AVIATION...JW
MARINE...JW
Hazardous weather outlook, Jul 5, 1:44 AM EST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
244 AM EDT SAT JUL 5 2008

NCZ029-044>047-079>081-090>095-098-103-104-061000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
244 AM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 11:18 AM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1218 PM EDT SAT JUL 5 2008

NCZ098-051700-
ONSLOW-
1218 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 100 PM EDT...

AT 1218 PM EDT...THERE WERE STRONG THUNDERSTORMS 16 MILES SOUTHWEST
OF NEW RIVER AIR STATION...OR ABOUT 13 MILES NORTHWEST OF NORTH
TOPSAIL BEACH...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR HAWS RUN AT 1245 PM EDT...VERONA AT 1255 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMP LEJEUNE MAIN
GATE...CATHERINE LAKE...DIXON AND FOLKSTONE.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES
OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A
STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER
ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jul 5, 11:52 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1252 PM EDT SAT JUL 5 2008

NCZ094-095-051730-
PAMLICO-CARTERET-
1252 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORMS WILL AFFECT CARTERET AND PAMLICO COUNTIES
UNTIL 130 PM EDT...

AT 1252 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER SOUTH CENTRAL
PAMLICO COUNTY...OR ABOUT 7 MILES NORTHEAST OF HAVELOCK...MOVING
NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JANEIRO AT
105 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
ORIENTAL...MERRIMON...MERRITT AND PAMLICO.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES
OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A
STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER
ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jul 5, 1:06 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
206 PM EDT SAT JUL 5 2008

NCZ044-091-093-051900-
LENOIR-PITT-CRAVEN-
206 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PITT AND LENOIR COUNTIES
UNTIL 300 PM EDT...

AT 206 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHWESTERN
CRAVEN COUNTY...OR ABOUT 12 MILES EAST OF KINSTON...MOVING NORTHEAST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR QUINERLY AT 220 PM
EDT...RIVERSIDE...AND...JOHNSONS MILLS AT 225 PM EDT...HONOLULU AT
230 PM EDT...CALICO AT 235 PM EDT...SHELMERDINE AT 240 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GRIFTON...VANCEBORO...
DOVER...FORT BARNWELL AND JASPER.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES
OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A
STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER
ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The radar

The Raleigh/Durham radar (KRAX), 84 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Duplin

When
July 5, 3:40 PM EST
Where
Duplin County, 1.7 mi E of Warsaw
Measured
0.75 in hail
Reported by
Public
Coordinates
35.000, -78.050

Hail reported at the intersection of Penny Branch and Blackmore Roads.

Thunderstorm Wind, Duplin

When
July 5, 5:00 PM EST
Where
Duplin County, 1.79 mi NE of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.020, -78.060

Tree reported down on Revelle Road.

Flash Flood, Duplin

When
July 5, 6:00 PM EST to 6:45 PM EST
Where
Duplin County, 1.07 mi WSW of Warsaw to 0.47 mi NW of Warsaw
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.994, -78.097

Flooding and a lightning strike resulted in damage to a waste water treatment plant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111167, 111168, 111163.